Alert archive / Missouri / Tornado Warnings in 1997
Tornado Warning 18, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 8, 1997, 6:31 PM CDT for Wayne County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 8, 1997, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Wayne County, MO
The radar
The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:41 PM CDT | Tornado F0 | Clubb, MO | A funnel cloud briefly touched down near Clubb, shearing off the tops of large trees in different directions. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 082334 RRA TORPAH MOC223-090015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 631 PM CDT TUE JUL 8 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...EASTERN WAYNE COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH RURAL AREAS ALONG HIGHWAY 34 BY 700 PM CDT. AT 630 PM CDT STORM SPOTTERS OBSERVED A FUNNEL CLOUD NEAR SILVA 40 MILES SOUTHWEST OF CAPE GIRARDEAU MISSOURI. MOVEMENT WAS TO THE SOUTHEAST AT 30 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. KEYSOR/WATSON &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:15 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 8, 2:15 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST TUE JUL 8 1997 BIG CONCERN TODAY IS MCS INDUCED CIRCULATION CENTER MOVING ACROSS MISSOURI AND THE PREVIOUS BOUNDARIES/GRAVITY WAVES ET AL OUT AHEAD OF IT. THUNDERSTORMS ADDED TO TODAYS FORECAST BUT WILL PROBABLY REMAIN ISOLATED TO WIDELY SCATTERED IN COVERAGE. MOST OF THIS SHOULD DIE WITH SUNSET...BUT QUESTION REMAINS AS TO WHERE NEXT SYSTEM WILL FORM OVERNIGHT AND WHAT FRONT WILL DO WEDNESDAY. PREFER ETA VERSION OF TAKING MOST QPF INTO SOUTHERN ARK TODAY AS COMPLEX DEVELOPS IN AREA OF BEST INSTABILITY/MOISTURE INDUCED BY OUTFLOWS FROM MCS. NGM HINTING THAT ANOTHER MCS MAY FORM IN MISSOURI OVERNIGHT BUT INFLOW MAY BE INTERRUPTED BY ARK ACTIVITY THEREFORE WILL PUT MORE WEIGHT IN ETA ATTM. WILL SUGGEST MAINTAINING THE CHANCE POPS THROUGH WEDNESDAY. COLD FRONT SLOWLY SAGS TOWARD THIS AREA AND REAL DRY AIR MAY WAIT UNTIL HEIGHTS LOWER LATER IN WEEK TO GET THIS FAR SOUTH. THEREFORE PREFER A GRADUAL COOLING TREND MUCH LIKE FWC INDICATES. . FWC/FAN TEMPS ARE NOW RUNNING PRETTY CLOSE TO ACTUAL SO WILL MAKE NO BOLD SUGGESTIONS ABOUT DEVIATING. SDB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:55 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 50 min |
Nearby
Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.